Flood, Howard
- When
- May 19, 5:00 AM CST to 10:00 AM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
57 feet above flood stage. 77 feet above flood stage.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
The Platte River near Agency crested at 22.57 feet, or 2.57 feet above flood stage. The Platte River near Sharps Station crested at 27.77 feet, or 1.77 feet above flood stage. The Little Platte River near Smithville crested at 28.18 feet, or 1.18 feet above flood stage. The Little Blue River near Lake City crested at 22.24 feet, or 4.24 feet above flood stage. Big Creek near Blairstown crested at 24.17 feet, or 4.17 feet above flood stage. The South Grand River near Urich crested at a record 30.20 feet, or 6.20 feet above flood stage. The Blackwater River near Valley City crested at an estimated 26.80 feet, or 4.80 feet above flood stage. Blackwater River near Blue Lick crested at 25.18 feet, or 1.18 feet above flood stage. The Petite Saline Creek near Boonville crested at 19.75 feet, or 3.75 feet above flood stage. Moniteau Creek near Fayette crested at an estimated 17.00 feet, or 1 foot above flood stage. Grand River near Sumner crested at 26.78 feet, or 0.78 of a foot above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 3:52 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 452 AM CDT WED MAY 19 2004 .DISCUSSION... HAVE UPDATED GRIDS AND ISSUED AN EXTENSION TO THE FLASH FLOOD WATCH THROUGH 10 AM. HAVE ALSO INCLUDED BATES AND HENRY COUNTIES. HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA UNTIL LATE MORNING...BEFORE THE 850MB JET WEAKENS AND REFOCUSES WEST. NRR && .PREV DISCUSSION... 335 AM WED... WILL CONTINUE HIGH CHANCE TO LIKELY POPS FOR THIS MORNING FOR ONGOING PRECIP. PRECIP IS EXPECTED TO DIMINISH AS LOW LEVEL JET WEAKENS THIS MORNING. HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO TRAIN ACROSS THE KANSAS CITY METRO AREA TO CENTRAL MISSOURI. WILL CONTINUE FLASH FLOOD WATCH AT LEAST UNTIL 6AM. MAIN CONCERN WITH THIS PACKAGE CONTINUES TO BE PRECIP CHANCES THROUGH THE NEXT SEVERAL DAYS. RIDGE IS PROGGED TO BUILD IN TODAY...PUSHING THE FRONT BACK NORTH. CLOUDS MAY BE A LITTLE STUBBORN THIS MORNING...SO HAVE LOWERED EXPECTED HIGHS A DEGREE OR TWO. THE FRONT MAY ONLY MAKE IT TO NORTHEAST MISSOURI BY THIS AFTERNOON. HAVE MAINTAINED A CHANCE FOR THUNDERSTORMS FOR MAINLY NORTHEAST MISSOURI TO ACCOUNT FOR THAT. CONTINUED THUNDERSTORM CHANCES ACROSS NORTHERN MISSOURI OVERNIGHT. THAT REGION WILL BE CAUGHT IN THE MIDDLE OF A NORTHWARD MOVING FRONT AND ANOTHER COLD FRONT DROPPING SOUTH ACROSS THE DAKOTAS AND NEBRASKA. MODELS DIFFER ON POSITION OF SURFACE BOUNDARY BY THURSDAY. ETA KEEPS THE FRONT FARTHER SOUTH OVER NORTHERN MISSOURI...WHILE THE GFS PUSHES IT FARTHER NORTH ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. AM INCLINED TO LEAN TOWARD THE GFS WHICH IS HANDLING THE CURRENT SITUATION BETTER...AND BOTH MODELS PROG UPPER LEVEL RIDGE TO BUILD IN ACROSS THE SOUTH. FOR NOW HAVE SPLIT THE DIFFERENCE WITH FRONTAL POSITION (ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS) WHICH MATCHES WELL WITH SURROUNDING OFFICES. GOING TEMP FORECAST LOOKS PRETTY GOOD SO MADE ONLY VERY MINOR ADJUSTMENTS HERE AND THERE. NRR 1019 PM TUE... THE SYNOPTIC FRONT DRAPED ACROSS MISSOURI HAS PROVIDED THE FOCUS FOR ELEVATED THUNDERSTORMS ACTIVITY THIS EVENING. WITH THE WEAK LOW LEVEL JET POINTING TOWARDS KANSAS CITY...STORMS WITHIN THAT VICINITY HAVE BEEN ABLE TO MAKE FULL USE OF THE ABUNDANT INSTABILITY (CAPES IN THE 1000-1500 J/KG RANGE). HOWEVER...WITH NOTHING OTHER THAN THE WEAK JET TO FOCUS THIS ACTIVITY...WIDE SPREAD SEVERE ACTIVITY IS NOT EXPECTED. HENCE...NO SEVERE THUNDERSTORM WATCH IS ANTICIPATED. HOWEVER...WITH AND PRECIPITABLE WATER VALUES IN THE ONE PLUS INCH RANGE HEAVY RAIN IS OF PRIMARY CONCERN. THIS ACTIVITY IS EXPECTED TO CONTINUE TO TRACK ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI OVERNIGHT. WITH THE RAINFALL FROM THE MCS ACTIVITY THIS MORNING...FLASH FLOOD GUIDANCE VALUES HAVE DROPPED OFF NOTICEABLE FOR THESE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH OF A LINE FROM ST JOSEPH THROUGH CHILLICOTHE AND MOBERLY...AND NORTH OF A LINE FROM DREXEL THROUGH WARRENSBURG TO SEDALIA AND BOONVILLE...TILL 6AM. CUTTER 335 PM... MAIN FORECAST CONCERN IN THE SHORTER TERM IS WITH CHANCES OF PRECIPITATION AS PATTERN REMAINS QUITE UNSETTLED. WEAK WAVES IN FLOW ARE DIFFICULT AT BEST TO TIME. IN THE VERY NEAR TERM...WATCHING BOUNDARY THAT APPEARS TO BE SET UP FROM NEAR WICHITA...TO JUST SOUTH OF KANSAS CITY THEN INTO CENTRAL MISSOURI. WIND FIELDS IN MISSOURI STILL QUITE CHAOTIC DUE TO EARLIER CONVECTION SO CONVERGENCE ALONG THIS BOUNDARY IN THAT AREA IS MINIMAL. HOWEVER...WINDS ARE PICKING UP IN SOUTHEAST KANSAS AND COULD SEE ENOUGH LIFT TO GET SOMETHING BREAKING THROUGH THE CAP AND GOING ALONG THE FRONT JUST TO THE SOUTHWEST OF FORECAST AREA TOWARD 00Z. RUC MODEL HAS BEEN DEPICTING THIS SCENARIO FAIRLY WELL. SHOULD SEE CONVECTION BUILD EASTWARD INTO WEST CENTRAL MISSOURI ALONG THIS BOUNDARY WHERE ENOUGH SUNSHINE HAS CREATED SOME INSTABILITY THIS AFTERNOON. BUT CORFIDI VECTORS WOULD INDICATE IF THESE STORMS CAN BUILD INTO A COMPLEX...THEY WOULD WANT TO TREND SOUTHWARD WHICH MAKES SENSE GIVEN WHERE BETTER MOISTURE AND INSTABILITY RESIDE INTO NORTHEAST OKLAHOMA. IF A COMPLEX DOES DEVELOP...SHOULD HOLD BACK NORTHWARD MOVEMENT OF FRONT LATER TONIGHT AND ON WEDNESDAY MORNING. HAVE PULLED THUNDERSTORM CHANCES BACK FURTHER SOUTH ON WEDNESDAY MORNING TO ACCOUNT FOR THIS SLOWER RETURN. BY AFTERNOON...WITH BUILDING UPPER RIDGE...SHOULD SEE FRONT TAKE A JUMP UP TO THE NORTH AS WINDS PICK UP FROM THE SOUTH IN RESPONSE TO A DEVELOPING SURFACE WAVE IN WEST CENTRAL KANSAS. WILL LEAVE A CHANCE OF STORMS IN THE AFTERNOON NEAR IOWA BORDER...BUT EXPECTED TO BE PRETTY CAPPED ACROSS REST OF FORECAST AREA IN THE AFTERNOON. ON THURSDAY...SOME QUESTION ON WHERE FRONT WILL BE SETTING UP. ETA A LITTLE FURTHER SOUTH WITH IT SLICING INTO NORTHERN MISSOURI BY MIDDAY WHEREAS GFS KEEPS IT IN SOUTHERN IOWA. WITH WARM AIR MASS IN PLACE...WILL LEAN TOWARD GFS SOLUTION...WITH ONLY LOW POPS REMAINING IN THE EXTREME NORTHERN AREAS OF FORECAST REGION. PC IN THE LAST HALF OF THE FORECAST AN AMPLIFIED WEST COAST TROUGH AND EAST COAST RIDGE WILL DOMINATE THE NATION. THIS AMPLIFIED PATTERN WILL BE THE RESULT OF A STRONG EAST PACIFIC BLOCKING RIDGE THAT IS FORECAST TO HOLD STRONG THROUGH NEXT WEEK. THE LATEST RUNS OF THE MID RANGE MODELS ARE...IN GENERAL...ALL TRENDING TOWARDS THE SOLUTION OFFERED BY THE ECMWF. THE ONE NOTABLE DIFFERENCE WAS THAT GFS WANTED TO BEGIN TRANSLATING THE WEST COAST TROUGH ACROSS THE NATION BEGINNING EARLY NEXT WEEK. THIS SEEMS UNREASONABLE DUE TO THE ESTABLISHED BLOCKING RIDGE IN THE EAST PACIFIC...WHICH SHOULD SLOW ANY EASTWARD PROGRESSION OF THE THE WEST COAST TROUGH. THEREFORE I HAVE LEANED TOWARDS THE IDEA THAT THE TROUGH WILL COME OUT IN BITS AND PIECES...AS SHOWN BY THE ECMWF. WITH THIS IN MIND...EXPECTATIONS ARE THAT WEAK RIDGING WILL MOVE IN ACROSS THE CENTRAL PLAINS LATE THIS WEEK...WITH A LEE SIDE LOW SPINNING UP IN WEST KANSAS AND NEBRASKA IN ADVANCE OF THE DIGGING WEST COAST TROUGH. THIS WILL LIFT A WARM FRONT BACK THROUGH NORTHERN MISSOURI FRIDAY AND SATURDAY...HELPING TEMPERATURES RANGE 10 OR MORE DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. AS THE TROUGH DIGS INTO THE WEST COAST OVER THE WEEKEND IT IS THEN EXPECTED TO EJECT A SHORT WAVE THAT WILL ORGANIZE THE LEE SIDE LOW INTO A COLD FRONT DRAPED ACROSS THE MIDWEST. THIS FRONT WOULD THEN PUSH SOUTHEAST THROUGH MISSOURI SUNDAY/MONDAY. MOISTURE LOOKS A LITTLE MARGINAL AT THIS TIME...BUT WITH A FRONTAL BOUNDARY MOVING THROUGH SOME CHANCE THUNDERSTORM POPS LOOK REASONABLE FOR SUNDAY AND MONDAY. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH TILL 6 AM FROM DONIPHAN SOUTH TO JOHNSON COUNTIES ALONG THE KS/MO BORDER. MO...FLASH FLOOD WATCH TILL 6 AM FOR AREAS FROM ANDREW COUNTY SOUTH TO BATES COUNTY...AND EAST TO RANDOLPH SOUTH TO COOPER. EFFECTIVE JUNE 8, 2004...THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THIS PRODUCT WILL CHANGE FROM AFDMCI TO AFDEAX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8, 2004
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 551 AM CDT WED MAY 19 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-192300- ...LOCALLY HEAVY RAINFALL EXPECTED THIS MORNING...WHICH MAY LEAD TO ADDITIONAL FLASH FLOODING OR RIVER FLOODING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WITH RATES OF 1 TO 2 INCHES PER HOUR WILL CONTINUE ACROSS PORTIONS OF WESTERN MISSOURI INTO CENTRAL MISSOURI FORM MOUND CITY MISSOURI...TO KANSAS CITY TO PLEASANT HILL AND SEDALIA THROUGH MUCH OF THE MORNING. THE HEAVY RAINFALL IS CREATING FLOODING ON AREA ROADWAYS. THE THUNDERSTORMS WILL GRADUALLY DIMINISH BY AROUND MIDDAY...AS A FRONTAL BOUNDARY LIFTS BACK NORTH AS A WARM FRONT. THE FRONT IS EXPECTED TO REACH THE IOWA BORDER BY THIS EVENING. ADDTIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...CONTINUING INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT IS EXPECTED TO STALL IN THE VICINITY OF THE IOWA-MISSOURI BORDER THROUGH THE NEXT FEW DAYS...CONTINUING THE CHANCE FOR THUNDERSTORMS ACROSS MAINLY NORTHERN MISSOURI. ANY OF THESE STORMS MAY CONTAIN HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAINFALL. FURTHER OUT...ANOTHER FRONTAL BOUNDARY MOVING INTO THE AREA SATURDAY NIGHT AND SUNDAY WILL BRING MORE CHANCES OF THUNDERSTORMS...FIRST IN NORTHERN MISSOURI SATURDAY NIGHT...AND ACROSS THE ENTIRE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE STORMS WILL BE WITH THE FRONT DURING THE DAY ON SUNDAY. THE NEXT CHANCE OF STORMS WILL BE MONDAY NIGHT WITH YET ANOTHER FRONTAL BOUNDARY. AGAIN SEVERE WEATHER MAY OCCUR WITH THIS FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND EVENING HOURS TODAY AND THURSDAY...MAINLY NEAR THE IOWA BORDER. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 AM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL CONCORDIA 38.99N 93.57W
05/18/2004 0.88 INCH LAFAYETTE MO EMERGENCY MNGR
&&
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 AM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL 9 N SEDALIA 38.83N 93.23W
05/19/2004 0.88 INCH PETTIS MO EMERGENCY MNGR
&&
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0124 AM HAIL ADRIAN 38.40N 94.35W
05/19/2004 0.75 INCH BATES MO EMERGENCY MNGR
&&
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD PECULIAR 38.72N 94.46W
05/18/2004 CASS MO TRAINED SPOTTER
OVER A FOOT OF WATER COVERS HIGHWAY 71.
&&
MJThe national radar mosaic for the moment the first event began.
11 flood. Local standard time, as filed.
Grand River near Sumner crested at 26.78 feet, or 0.78 of a foot above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400311, 5400304, 5400305, 5400302, 5400310, 5400308, 5400303, 5400306, 5400307, 5400309, 5400312.